Researchers are warning that oncologists need to be more aware of drug-drug interactions (DDIs). Specifically, an article just published in JAMA Oncology suggested that gastric acid suppressants proton pump inhibitors (PPIs) such as Prevacid, Nexium and Prilosec may cause negative interactions with the oral chemotherapeutic agent capecitabine (Xeloda, Roche).
The study authors did a secondary analysis of the phase 3 TRIO-013/LOGIC trial and found that those participants in the trial taking the cancer drug capecitabine who had been treated with PPIs had poorer progression free survival rates, overall survival rates and disease control rates than those who were not taking PPIs concurrently. The original trial had been designed to compare the drugs capecitabine and oxaliplatin in patients with patients with ERBB2/HER2-positive metastatic gastroesophageal cancer (GEC). The researchers in this secondary analysis were able to identify the 229 of the 545 patients in the study who were also on PPIs using medication records.
“Proton pump inhibitors negatively effected capecitabine efficacy by possibly raising gastric pH levels, leading to altered dissolution and absorption….” wrote the study authors. “Given capecitabine’s prevalence in treatment of breast cancer and colon cancer, further studies are underway.”
“I think these results are very concerning for concurrently prescribing PPIs and capecitabine,” study author Michael Sawyer, MD, medical oncologist/clinical pharmacologist, Cross Cancer Institute, Edmonton, Alberta, Canada, told Medscape Medical News. “Medical oncologists should avoid prescribing PPIs with capecitabine,” he said.
Medscape Medical News warns about several other cancer drugs, erlotinib, which is used to treat advanced and/or metastatic non-small cell lung cancer; and sunitinib, used to treat renal cell cancer, referencing studies that have shown that their efficacy can be inhibited by coadministration with a PPI. In the article published in JAMA Oncology in October, the authors urged oncologists to be aware the responsibility lies with them to be aware of potential DDIs, to understand a patient’s full medication list, and to discuss with patients the threat of DDIs and not to start new medications without discussing it with their oncologist.
Drug-drug interactions are not the only worrisome issue to be coming up with PPIs of late. Proton pump inhibitors have been linked to many adverse side effects. Recently studies indicate that not only do these widely used drugs increase risk of developing chronic kidney disease by about 28 percent, but PPIs may also increase the risk of the kidney disease progressing to end stage renal disease, or kidney failure.